Medical errors have received considerable attention in the medical literature. Many professional societies and organizations have published reports that characterize medical errors, including errors that involve medication use, and recommendations on how to avoid these errors. Although vaccine products have been included in some published studies on medical errors, vaccines are not always included in these studies and reports. Attributes unique to the use of vaccines, such as their commonly used abbreviations (eg, PCV13, PPSV23), may lead to errors in product identification and administration. Similar sounding trade names, although not unique to vaccine products, may also increase risk of error. More recently, vaccine errors have been discussed in the literature, which is the focus of this month’s column.
Studies on vaccine errors
Few studies assessing medication errors specific to vaccine products have been published. Varricchio evaluated Vaccine Adverse Event Reporting System (VAERS), a national vaccine safety-reporting program coordinated by the CDC and the FDA. VAERS is a spontaneous reporting program, and those who report potential vaccine-related adverse events do not need to be without doubt that the vaccine did indeed produce an adverse event, but need only be concerned about the event.
In this study, more than 60,000 reports during a 7-year period (1994-2001) were searched for therapeutic misadventure or medication error. Forty-nine reports were found and analyzed, and of these, “wrong inoculum,” “improper interval,” and “route of administration” were most commonly reported. “Wrong inoculum” included confusion over diphtheria-tetanus-acellular pertussis and tetanus-diphtheria toxoids, and pneumococcal polysaccharide (PPV) and tuberculin-purified protein derivative (PPD), among others.
Edward A. Bell
The fourth most common error, “overdose,” occurred in nine of 49 reports. Most of the reports involved a five- to 10-times overdose. Of these 49 reports, 42 additionally reported on an adverse event associated with the error. Most associated adverse events were related to injection site reaction. One reported unfortunate error, a “preparation error,” involved the use of pancuronium bromide (a non-depolarizing muscle relaxant) in place of the product’s appropriate diluent, resulting in death of the child.
In a separate study, Varricchio and colleagues evaluated the VAERS database during a 1-year period (2001-2002) for medical errors. Adverse event reporters were contacted for additional follow-up information. A total of 119 reports were identified, and follow-up information was obtained for 102 cases. However, it was determined that only 26 of 102 were true medication errors (others were errors in reporting or data entry, for example). Similar to the first Varricchio study I mentioned, “wrong inoculum” was most commonly reported (50% of all errors). Many of these errors involved vaccine abbreviation confusion (DTaP/Td/DT); one report involved hepatitis B vaccine administration in place of vitamin B12. Fortunately, serious adverse events due to reported errors in this study did not occur.
In a larger analysis, Bundy and colleagues evaluated 607 outpatient pediatric vaccination error reports from MEDMARX during a 4-year period (2003-2006). MEDMARX is voluntary, national medical adverse drug reaction and medication error reporting system coordinated by the United States Pharmacopeia (USP) and utilized by hospitals and health care systems. Similar to the other studies, “wrong drug” was the most commonly reported error, with “extra dose,” and “improper dose/quantity” also commonly reported. “Wrong drug” errors most commonly involved the various tetanus-containing vaccines (eg, Td/Tdap/DTaP/DT) and the pneumococcal-containing vaccines (PCV, PPV). Overall, errors were most commonly reported for trivalent inactivated influenza and Haemophilus influenzae type b conjugate vaccine products. Fortunately, only 10 of 607 errors resulted in harm to the child.
Reporting systems in place
VAERS is an important tool utilized by the CDC and the FDA to analyze adverse events and events due to pediatric and adult vaccination (vaers.hhs.gov/esub/index). Reports can be made to VAERS by health care professionals (online, mail or fax), even if the person reporting the incident is not fully confident that the adverse event resulted from vaccination or use of a vaccine product. If an adverse event did not occur, health care professionals also are encouraged to report to VAERS, as the event or vaccine error may pose a future safety risk.
The Institute for Safe Medication Practices (ISMP) is an independent, nonprofit and federally certified patient safety organization, which strives to prevent medication errors and adverse drug events. ISMP has recently established the Vaccine Error Reporting Program (VERP) to establish an additional, confidential means for health care professionals to report vaccine-related events, even if a patient was not directly affected or harmed (verp.ismp.org/).
Reports in VERP are forwarded to VAERS. ISMP has recently published data on 433 reports submitted to VERP during a 14-month period. Most of these reports were submitted by personnel in outpatient medical clinics, and most commonly included age-related contributing factors (eg, confusion between numerous age-dependent formulations indicated for the same infection). The vaccine products with the most reported errors included influenza, DTaP-IPV and hepatitis A.
The errors described here largely result from predictable vaccine-related human factors. With an additional national vaccine-specific reporting system now available, health care professionals are further encouraged to report vaccine-associated untoward events or errors, even when a child is not directly affected or harmed. As these additional reports are analyzed, it is hoped that appropriate changes can be made to the vaccine administration process or to specific vaccine products to prevent future errors and adverse events.
Specific recommendations are available that can be used to prevent or minimize vaccine errors, including use of “The 6 Rights of Vaccine Administration” (right vaccine, right patient, right documentation, right dosage, right time, and right manner/route). As vaccine errors commonly occur with look-alike or sound-alike vaccine products, it is wise to store such vaccine products in separate areas.
Useful posters and documents for use in a clinic or other vaccine administration setting are available from several sources, including the California VFC program: Tdap and DTaP product identification (eziz.org/assets/docs/IMM-508.pdf); influenza vaccine identification guide (eziz.org/assets/docs/IMM-859.pdf); preparing reconstituted vaccines (www.eziz.org/assets/docs/IMM-897.pdf) and the CDC, vaccine product acronyms and abbreviations (http://www.cdc.gov/vaccines/about/terms/vacc-abbrev.htm).
Additional useful information available from the CDC includes methods to avoid vaccine errors, such as the Vaccine Storage and Handling Toolkit (www.cdc.gov/vaccines/recs/storage/toolkit/default.htm) and the Vaccine Administration Guidelines (www.cdc.gov/vaccines/pubs/pinkbook/downloads/appendices/D/vacc_admin.pdf).
Bundy DG. Vaccine. 2009;27:3890-3896.
Institute for Safe Medication Practices. First annual review of data submitted to the ISMP National Vaccine Errors Reporting Program (VERP). Available at: www.ismp.org/Newsletters/acutecare/showarticle.aspx?id=64. Accessed Feb. 19, 2014.
Varricchio F. South Med J. 2006;99:486-489.
Varricchio F. Vaccine. 2002;20:3049-3051.
For more information:
Edward A. Bell, PharmD, BCPS, is a professor of clinical sciences at Drake University College of Pharmacy, Blank Children’s Hospital, Des Moines, Iowa. He can be reached at Drake University College of Pharmacy, 2507 University Ave., Des Moines, IA 50311; email: firstname.lastname@example.org.
Disclosure: Bell serves on the speakers’ bureau for Sanofi-Pasteur (Sklice) and MedImmune (FluMist Quad).